South Dakota, 2011

Hail and Damaging Winds in South Dakota, August 1 to 2, 2011

August 1 to 2, 2011 · NWS ABR · 16 events in 10 counties and zones

A surface low pressure area combined with a warm front brought many severe thunderstorms to central and northeast South Dakota through the late evening and early morning hours. Large hail and especially damaging winds affected parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A surface low pressure area combined with a warm front brought many severe thunderstorms to central and northeast South Dakota through the late evening and early morning hours. Large hail and especially damaging winds affected parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 7:06 PM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 7:06 PM CST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SUN JUL 31 2011

.UPDATE...
OVERALL THE FORECAST IS LOOKING OKAY. PER 88D AND SAT PIX WE ARE
CURRENTLY STARTING TO GET WHAT LOOKS LIKE THE BEGINNINGS OF AN
OVERNIGHT MCS OVER NORTHWEST SOUTH DAKOTA. THE CLUSTER OF STORMS
WILL LIKELY RIDE THE DEVELOPING LLJ ACROSS NORTH DAKOTA AND FAR
NORTHERN SOUTH DAKOTA TNT WITH WIND AND HAIL PROBABLY BECOMING THE
MAIN THREATS IN THE NEXT HOUR OR SO. ABR 00Z SOUNDING WAS PRETTY
CAPPED SO ITS TOUGH TO SAY HOW FAR SOUTH THE CONVECTION WILL
TRAVEL OVERNIGHT. CURRENT POPS LOOK FINE FOR NOW. TEMPS ALSO LOOK
GOOD GIVEN HIGH DEWPOINTS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SHORT WAVE TROUGH IN NORTH DAKOTA LATE THIS AFTERNOON AT THE TOP
OF THE RIDGE ALONG WITH THE SURFACE WARM FRONT EXTENDING ACROSS
NORTHERN SD HELPING TO SPARK A FEW THUNDERSTORMS IN THE EASTERN
PART OF THE REGION. DIFFICULT TO SAY HOW MUCH OF THIS WILL
CONTINUE OR IF IT WILL INCREASE IN COVERAGE INTO THE LATE
AFTERNOON AND EARLY EVENING. OTHERWISE...IT DOES APPEAR THAT THE
MAIN ACTIVITY WILL BE THIS EVENING AND OVERNIGHT BEGINNING OUT
WEST AND DEVELOPING EAST AND SOUTHEAST ACROSS THE REGION. THE NEXT
SHORT WAVE ON THE WESTERN EDGE OF THE UPPER RIDGE THIS AFTERNOON
WILL BE COMING UP AND OVER THE RIDGE TONIGHT AND EARLY MONDAY.
THIS SHORT WAVE ALONG WITH AN INCREASING LLJ TONIGHT ALONG WITH
VERY UNSTABLE AIR AND GOOD DEEP LAYER SHEAR WILL RESULT IN
THUNDERSTORMS DEVELOPING OUT WEST THIS EVENING. THE QUESTION WILL
BE HOW FAR SOUTH WILL THESE STORMS DEVELOP AS THE MID LEVEL
TEMPERATURES WILL BE VERY WARM OVER +14C. DO BELIEVE THE NORTHERN
CWA HAS THE BEST CHANCE OF HAVING THUNDER. SOME OF THESE COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. BELIEVE AN MCS WILL
ROLL ACROSS THE FAR NORTHEAST CWA ON MONDAY MORNING. OVERNIGHT
LOWS WILL BE VERY WARM IN THE LOWER TO MID 70S.

FOR MONDAY AND MONDAY NIGHT...THE MODELS SHOW CONTINUED WARM AND
HUMID AIR ACROSS MOST OF THE CWA WITH HIGHS IN THE 90S AND LOWER
100S WITH DEWPOINTS IN THE 70S. HEAT INDEX VALUES WILL BE IN THE
100 TO 110 DEGREE RANGE. THUS...WILL CONTINUE WITH THE HEAT
ADVISORY ACROSS THE AREA. OTHERWISE...WITH A LLJ REMAINING ACROSS
THE EASTERN CWA INTO THE EVENING ALONG WITH A COLD FRONT DROPPING
IN FROM THE NORTHWEST...SCATTERED THUNDERSTORMS ARE EXPECTED TO
REDEVELOP IN THE AFTERNOON AND EVENING. SOME COULD AGAIN BE
SEVERE.

FOR LATER MONDAY NIGHT AND TUESDAY...COOLER AND MUCH DRIER AIR
WILL BE PUSHING INTO THE REGION WITH HIGHS MAINLY IN THE 80S UNDER
MOSTLY SUNNY SKIES ON TUESDAY. ON TUESDAY NIGHT...SURFACE HIGH
PRESSURE WILL SETTLE OVER WITH LIGHT WINDS AND CLEAR SKIES. WOULD
NOT BE SURPRISED TO SEE SOME FOG FORM BY WEDNESDAY MORNING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
WELL THE FLOW PATTERN ALOFT WILL BE PRETTY MUCH THE SAME ALL 5
DAYS OF THE PERIOD...WITH BASICALLY A DIRTY RIDGE ALOFT IN PLACE
OVER THE NORTHERN PLAINS /IE. WSWRLY FLOW ALOFT/ ALLOWING FOR THE
POTENTIAL TO SEE SUBTLE FAST MOVING MID-LEVEL SHORT WAVE IMPULSES
SKIRTING ACROSS THE NORTHERN PLAINS STATES ALONG THE SOUTHERN EDGE
OF THE POLAR JET WESTERLIES. INTERESTINGLY ENOUGH...ABOUT THE ONLY
TIME-FRAME OF THE OUT PERIODS WITH ANY SEMBLANCE OF DECENT RETURN
FLOW MOISTURE BACK INTO THIS CWA APPEARS TO BE SATURDAY/SATURDAY
NIGHT. FOR THE TIME BEING...WILL KEEP SOME SMALL POPS GOING OFF
AND ON IN THE OUT PERIODS FOR BLENDING PURPOSES. BUT...IT DOES NOT
LOOK LIKE ANY MAJOR BOUTS WITH PRECIPITATION POTENTIAL UNTIL THE
BEGINNING OF THE WEEKEND. AND TEMPERATURES WILL FALL IN-LINE FOR
PRETTY MUCH THE ENTIRE PERIOD...WITH THE EXTREME HEAT AND HUMIDITY
BOTTLED UP TO THE SOUTH AND EAST OF THIS AREA DURING THE SECOND
HALF OF THE WEEK INTO THE WEEKEND.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT EXCEPT FOR DURING
ANY THUNDERSTORMS THAT MAY SLIDE INTO KMBG/KABR OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 8 PM CDT /7 PM MDT/ MONDAY FOR BUFFALO-
     CAMPBELL-CORSON-DEWEY-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
     POTTER-SPINK-STANLEY-SULLY-WALWORTH.

     HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-
     ROBERTS.

MN...HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR BIG STONE.

&&

UPDATE...TDK
SHORT TERM...MOHR
LONG TERM...DORN
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 31, 3:22 AM CST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT SUN JUL 31 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
422 AM CDT SUN JUL 31 2011 /322 AM MDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON...WITH
SLIGHTLY BETTER CHANCES DURING THE OVERNIGHT HOURS. A FEW STORMS
COULD BECOME SEVERE ACROSS NORTHERN SOUTH DAKOTA WITH LARGE HAIL
AND STRONG WINDS.

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES TODAY ALONG
AND WEST OF THE JAMES VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY EVENING AS A FRONT MOVES THROUGH
THE AREA. SEVERE STORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA. ON AND OFF CHANCES FOR THUNDERSTORMS
RETURN TO THE FORECAST FOR THE END OF THE WEEK.

HEAT INDEX VALUES WILL RANGE FROM 100 TO 110 DEGREES ACROSS MOST
OF THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jul 31, 8:32 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     SE THUNDER HAWK         45.94N 101.98W
07/31/2011  E60 MPH          CORSON             SD   PUBLIC

&&

KEWY

The radar

The Bismarck radar (KBIS), 139 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Walworth

When
August 1, 1:32 AM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.540, -100.440

Thunderstorm Wind, Walworth

When
August 1, 1:45 AM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.540, -100.440

Several trees along with many tree branches were downed in Mobridge by seventy mph winds. Some power lines were also downed.

Hail, Dewey

When
August 1, 4:15 PM MST
Where
Dewey County, 1.47 mi NNE of Bear Creek
Measured
1 in hail
Reported by
Public
Coordinates
45.090, -101.440

Thunderstorm Wind, Jones

When
August 1, 10:35 PM CST
Where
Jones County, 3.07 mi WSW of Murdo Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.840, -100.780

Sixty mph winds were estimated southwest of Murdo.

Thunderstorm Wind, Jones

When
August 1, 11:15 PM CST
Where
Jones County, 7.35 mi ENE of Westover
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.800, -100.540

Sixty-five mph winds were estimated south of Draper.

Thunderstorm Wind, Jones

When
August 1, 11:15 PM CST
Where
Jones County, 3.56 mi E of Murdo Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.840, -100.650

Seventy mph winds took some shingles off of several buildings.

Thunderstorm Wind, Stanley

When
August 1, 10:40 PM MST
Where
Stanley County, 8.29 mi S of Ft Pierre
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.230, -100.370

Thunderstorm Wind, Lyman

When
August 2, 12:00 AM CST
Where
Lyman County, 0.85 mi NW of Presho
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.910, -100.060

Sixty mph winds were estimated.

Thunderstorm Wind, Lyman

When
August 2, 12:00 AM CST
Where
Lyman County, 9.42 mi NNE of Presho Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.040, -99.940

Sixty mph winds were estimated.

Thunderstorm Wind, Lyman

When
August 2, 12:00 AM CST
Where
Lyman County, 3.71 mi NW of Mc Clure
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.300

Thunderstorm Wind, Hyde

When
August 2, 12:50 AM CST
Where
Hyde County, 2.03 mi SE of Stephan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.230, -99.420

Sixty mph winds downed several large tree branches.

Thunderstorm Wind, Hand

When
August 2, 1:35 AM CST
Where
Hand County, 0.49 mi W of Miller
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.520, -98.990

Thunderstorm Wind, Spink

When
August 2, 1:55 AM CST
Where
Spink County, 3.97 mi SSW of Tulare
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.680, -98.540

Sixty mph winds were estimated.

Thunderstorm Wind, Spink

When
August 2, 2:20 AM CST
Where
Spink County, 3.49 mi S of Tulare
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.680, -98.510

Sixty mph winds were estimated.

Thunderstorm Wind, Hamlin

When
August 2, 4:00 AM CST
Where
Hamlin County, Castlewood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.720, -97.030

Sixty mph winds downed several branches along with a tree in Castlewood.

Thunderstorm Wind, Grant

When
August 2, 4:30 AM CST
Where
Grant County, 0.98 mi E of Stockholm
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.100, -96.800

Sixty mph winds downed several large tree branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343617, 343614, 343613, 343618, 343620, 343621, 343622, 343624, 343625, 343626, 343615, 343627, 343628, 343629, 343616, 343631.